[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.119.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 10, 1997

Clinical Crossroads: A 21-Year-Old Woman With Menstrual Irregularity

Author Affiliations

Hillsdale, Mich

JAMA. 1997;278(10):822. doi:10.1001/jama.1997.03550100048036
Abstract

To the Editor.  —With regard to the case of the 21-year-old woman with menstrual irregularity,1 I would like to point out that this patient's menstrual irregularities commenced within 6 months of discontinuing (what appeared to be) depomedroxyprogesterone acetate injections (after only 2 injections). Dr Davis correctly states that "duration of use [of depomedroxyprogesterone] does not correlate with the duration of ovulatory suppression."In my practice of family medicine, I have seen many young women who have experienced dramatic changes in their menstrual pattern with depomedroxyprogesterone, often after receiving but a single injection. Yet none of these women (in my experience) was counseled beforehand about this relatively frequent adverse effect as well as many other unpleasant adverse effects of depomedroxyprogesterone, including depression, weight gain, and osteoporosis.Hopefully, the objective presentation of case studies and clinical research dealing with the untoward effects of depomedroxyprogesterone will help those caring for patients seeking contraceptive advice to achieve

×